Montana, 2008

Hail in Montana, June 23, 2008

June 23, 2008 · NWS TFX · 2 events in 2 counties and zones

Severe thunderstorms developed over Fergus and Blaine counties during the early afternoon hours. Hail the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over Fergus and Blaine counties during the early afternoon hours. Hail the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 23, 10:51 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 23, 10:51 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 AM MDT MON JUN 23 2008

UPDATED AVIATION SECTION

UPDATE: NO CHANGES TO GOING GRIDS THIS MORNING AS TEMP/PRECIP
FORECASTS AND CURRENT DISCUSSION STILL ON TRACK.  BRW

.DISCUSSION...

A WEAK SHORTWAVE IN WESTERLY FLOW ALOFT IS MOVING EAST ACROSS
CENTRAL MT THIS MORNING. THIS FEATURE WILL BRING BROKEN
CLOUD-COVER AND ISOLATED SHOWERS TO PORTIONS OF NORTH CENTRAL MT
THIS MORNING WITH ENOUGH MID LEVEL INSTABILITY THAT AN ISOLATED
WEAK THUNDERSTORM CANNOT BE RULED OUT AS WELL. WEAK RIDGING
DEVELOPS OVER THE REGION THIS AFTERNOON IO THE WAKE OF THE
SHORTWAVE. HOWEVER AN INVERTED SURFACE TROUGH NOSING NORTHWARD
INTO CENTRAL MT AND SURFACE HEATING WILL CONTRIBUTE TO THE
DEVELOPMENT OF ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORM
DEVELOPMENT...MAINLY OVER THE HIGHER TERRAIN OF CENTRAL AND SW MT.
ANOTHER SHORTWAVE EMBEDDED WITHIN THE WESTERLY FLOW ALOFT MOVES
EAST ALONG THE CANADIAN BORDER MONDAY NIGHT AND TUESDAY. SURFACE
WINDS WILL BACK TO THE EAST IN ADVANCE OF THIS FEATURE LATE
TONIGHT THROUGH TUESDAY MORNING...ALLOWING FOR THE POTENTIAL FOR
ANOTHER NIGHT OF ISOLATED NOCTURNAL CONVECTION LATE TONIGHT THOUGH
TUESDAY MORNING. LITTLE IN THE WAY OF SHORTWAVE ACTIVITY TUESDAY
AFTERNOON THROUGH WEDNESDAY...HOWEVER LIMITED MOISTURE AND SURFACE
HEATING WILL AGAIN ALLOW FOR THE DEVELOPMENT OF ISOLATED
CONVECTION OVER THE HIGHER TERRAIN IN THE AFTERNOON AND EVENING
HRS. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH
WEDNESDAY WITH LITTLE CHANGE IN HEIGHTS/THICKNESS IN ZONAL FLOW
ALOFT. HOENISCH

WEDNESDAY NIGHT THROUGH MONDAY...THE PERIOD BEGINS WITH ZONAL FLOW
ALOFT. ENOUGH LOW LEVEL MOISTURE AND AFTERNOON INSTABILITY WILL
ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT...MAINLY OVER PORTIONS
OF SOUTHWEST MONTANA. A STRONGER SHORT WAVE MOVES ACROSS THE AREA ON
THURSDAY. MODELS SUGGEST THAT THE TIMING OF THIS FEATURE WILL NOT
COINCIDE VERY WELL WITH THE TIME OF MAXIMUM HEATING AND ITS SPEED
WILL LIMIT CONVECTIVE ACTIVITY. NONETHELESS... THUNDERSTORMS THAT
DEVELOP WILL LIKELY DEVELOP AGAIN OVER SOUTHWEST MONTANA AND ALONG
THE ROCKY MOUNTAIN FRONT. THE PATTERN BEGINS TO CHANGE TO ONE OF
RIDGING STARTING FRIDAY AS 500MB HEIGHTS BEGIN TO RISE INTO THE
WEEKEND. TEMPERATURES WILL LIKELY BE ON THE ORDER OF 10 DEGREES
WARMER THAN SEASONAL AVERAGES SATURDAY AND SUNDAY. GENERALLY DRY
CONDITIONS WILL BE THE RULE ALTHOUGH INSTABILITY MAY ALLOW FOR
ISOLATED CONVECTIVE ACTIVITY...MAINLY OVER THE MOUNTAINS. UPPER
RIDGING WILL PERSIST INTO MONDAY. TEMPERATURES WILL REMAIN ABOVE
SEASONAL AVERAGES.

&&

.AVIATION...
UPDATED 1751Z.
WEAK HIGH PRESSURE WILL BE PRESENT ACROSS THE REGION DURING THE NEXT
24 HOURS. VFR FLIGHT CONDITIONS ARE ANTICIPATED TO PREVAIL DURING
THIS TIME. DAYTIME HEATING WILL RESULT IN CUMULUS DEVELOPMENT OVER
AREA MOUNTAIN RANGES THIS AFTERNOON. A FEW OF THESE CUMULUS ARE
ANTICIPATED TO BECOME SHOWERS OR WEAK THUNDERSTORMS...HOWEVER THERE
IS A LOW LIKELIHOOD THAT ANY WILL AFFECT AREA TERMINALS. ZUMPFE

&&

.HYDROLOGY...
HIGH MOUNTAIN SNOWMELT CONTINUES TO CONTRIBUTE TO ELEVATED LEVELS OF
AREA CREEKS AND STREAMS AS WELL AS THE HEADWATERS OF THE MISSOURI
RIVER. THE GALLATIN RIVER NEAR LOGAN REMAINS ABOVE FLOOD STAGE WHERE
A FLOOD WARNING CONTINUES. FLOOD ADVISORIES WILL REMAIN IN EFFECT AS
WELL FOR SMALL STREAMS IN GALLATIN...MADISON...JEFFERSON AND
BROADWATER COUNTIES WHERE SEVERAL STREAMS AND RIVERS ARE EXPECTED TO
REMAIN NEAR BANK-FULL. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  52  80  50 /  10  10  10  10
CTB  75  50  76  47 /  10  10  10   0
HLN  84  55  84  54 /  10  10  10  10
BZN  83  51  85  51 /  10  10  10  10
WEY  75  43  77  44 /  20  20  20  10
DLN  80  45  80  45 /  10   0  10  10
HVR  81  51  81  50 /  20  10  20   0
LWT  77  51  78  50 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

SMALL STREAM FLOOD ADVISORY CONTINUES INTO MONDAY AFTERNOON FOR
PORTIONS OF SOUTHWEST MONTANA.

FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER NEAR LOGAN UNTIL
FURTHER NOTICE.

&&

SHORT TERM...HOENISCH
LONG TERM...EMANUEL
AVIATION...ZUMPFE

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 23, 3:52 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT MON JUN 23 2008

MTZ015-052-053-055-241200-
MADISON-JEFFERSON-BROADWATER-GALLATIN-
452 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

HIGH MOUNTAIN SNOWMELT CONTINUES TO CONTRIBUTE TO ELEVATED LEVELS
OF AREA CREEKS AND STREAMS AS WELL AS THE HEADWATERS OF THE
MISSOURI RIVER. THE GALLATIN RIVER NEAR LOGAN REMAINS ABOVE FLOOD
STAGE WHERE A FLOOD WARNING CONTINUES. FLOOD ADVISORIES WILL
REMAIN IN EFFECT AS WELL FOR SMALL STREAMS IN GALLATIN...MADISON...JEFFERSON
AND BROADWATER COUNTIES WHERE SEVERAL STREAMS AND RIVERS ARE
EXPECTED TO REMAIN NEAR BANK-FULL..

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOUNTAIN SNOWMELT WILL CONTINUE TO MAINTAIN ELEVATED LEVELS ON
AREA CREEKS AND STREAMS AS WELL AS THE HEADWATER RIVERS OF THE
MISSOURI. HYDROLOGIC STATEMENTS WILL LIKELY CONTINUE FOR AREA
CREEKS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>014-044>051-054-241200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
452 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

HIGH MOUNTAIN SNOWMELT WILL CONTINUE TO MAINTAIN ELEVATED LEVELS
ON CREEKS AND STREAMS ACROSS MUCH OF CENTRAL AND SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH
SUNDAY IS LOW

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 162 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Blaine

When
June 23, 1:49 PM MST
Where
Blaine County, 14 mi SSE of Ft Belknap
Measured
1.75 in hail
Reported by
Public
Coordinates
48.383, -108.803

A severe thunderstorm dropped 1.75 inch diameter hail at Fort Belknap 14SSE.

Hail, Fergus

When
June 23, 1:52 PM MST
Where
Fergus County, 14 mi SSE of Grassrange
Measured
1 in hail
Reported by
Public
Coordinates
46.833, -108.666

A severe thunderstorm dropped 1 inch diameter hail at Grass Range 14SSE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109918, 109919.